Brugada pattern electrocardiogram associated with supratherapeutic phenytoin levels and the risk of sudden death

Basel Al Aloul, A. Selcuk Adabag, Mark A. Houghland, Venkatakrishna Tholakanahalli

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

The emergence of Brugada pattern on electrocardiogram in response to class IA or IC antiarrhythmic agents is widely utilized to diagnose concealed Brugada syndrome and recognized as a risk factor for sudden death. Phenytoin, a class IB antiarrhythmic agent, has not been reported to induce Brugada pattern. We report a patient who presented with Brugada electrocardiogram at supratherapeutic phenytoin level. Considering that patients with syncope may falsely be labeled to have seizures and some epilepsy patients are at increased risk of sudden death, all patients with supratherapeutic phenytoin level should be evaluated with an electrocardiogram for emergence of Brugada pattern.

Original languageEnglish (US)
Pages (from-to)713-715
Number of pages3
JournalPACE - Pacing and Clinical Electrophysiology
Volume30
Issue number5
DOIs
StatePublished - May 1 2007

Fingerprint

Phenytoin
Sudden Death
Electrocardiography
Brugada Syndrome
Syncope
Epilepsy
Seizures

Keywords

  • Electrocardiogram
  • Electrophysiology-clinical

Cite this

@article{4ffb366ec24d4dfe8f5c194b7d1cfd6f,
title = "Brugada pattern electrocardiogram associated with supratherapeutic phenytoin levels and the risk of sudden death",
abstract = "The emergence of Brugada pattern on electrocardiogram in response to class IA or IC antiarrhythmic agents is widely utilized to diagnose concealed Brugada syndrome and recognized as a risk factor for sudden death. Phenytoin, a class IB antiarrhythmic agent, has not been reported to induce Brugada pattern. We report a patient who presented with Brugada electrocardiogram at supratherapeutic phenytoin level. Considering that patients with syncope may falsely be labeled to have seizures and some epilepsy patients are at increased risk of sudden death, all patients with supratherapeutic phenytoin level should be evaluated with an electrocardiogram for emergence of Brugada pattern.",
keywords = "Electrocardiogram, Electrophysiology-clinical",
author = "Aloul, {Basel Al} and Adabag, {A. Selcuk} and Houghland, {Mark A.} and Venkatakrishna Tholakanahalli",
year = "2007",
month = "5",
day = "1",
doi = "10.1111/j.1540-8159.2007.00734.x",
language = "English (US)",
volume = "30",
pages = "713--715",
journal = "PACE - Pacing and Clinical Electrophysiology",
issn = "0147-8389",
publisher = "Wiley-Blackwell",
number = "5",

}

TY - JOUR

T1 - Brugada pattern electrocardiogram associated with supratherapeutic phenytoin levels and the risk of sudden death

AU - Aloul, Basel Al

AU - Adabag, A. Selcuk

AU - Houghland, Mark A.

AU - Tholakanahalli, Venkatakrishna

PY - 2007/5/1

Y1 - 2007/5/1

N2 - The emergence of Brugada pattern on electrocardiogram in response to class IA or IC antiarrhythmic agents is widely utilized to diagnose concealed Brugada syndrome and recognized as a risk factor for sudden death. Phenytoin, a class IB antiarrhythmic agent, has not been reported to induce Brugada pattern. We report a patient who presented with Brugada electrocardiogram at supratherapeutic phenytoin level. Considering that patients with syncope may falsely be labeled to have seizures and some epilepsy patients are at increased risk of sudden death, all patients with supratherapeutic phenytoin level should be evaluated with an electrocardiogram for emergence of Brugada pattern.

AB - The emergence of Brugada pattern on electrocardiogram in response to class IA or IC antiarrhythmic agents is widely utilized to diagnose concealed Brugada syndrome and recognized as a risk factor for sudden death. Phenytoin, a class IB antiarrhythmic agent, has not been reported to induce Brugada pattern. We report a patient who presented with Brugada electrocardiogram at supratherapeutic phenytoin level. Considering that patients with syncope may falsely be labeled to have seizures and some epilepsy patients are at increased risk of sudden death, all patients with supratherapeutic phenytoin level should be evaluated with an electrocardiogram for emergence of Brugada pattern.

KW - Electrocardiogram

KW - Electrophysiology-clinical

UR - http://www.scopus.com/inward/record.url?scp=34247517346&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34247517346&partnerID=8YFLogxK

U2 - 10.1111/j.1540-8159.2007.00734.x

DO - 10.1111/j.1540-8159.2007.00734.x

M3 - Article

C2 - 17461883

AN - SCOPUS:34247517346

VL - 30

SP - 713

EP - 715

JO - PACE - Pacing and Clinical Electrophysiology

JF - PACE - Pacing and Clinical Electrophysiology

SN - 0147-8389

IS - 5

ER -